Article

Nodular vasculitis associated with chronic hepatitis C.

Journal of the European Academy of Dermatology and Venereology (Impact Factor: 2.69). 06/2002; 16(3):298-9. DOI: 10.1046/j.1468-3083.2002.00487_11.x
Source: PubMed
0 Bookmarks
 · 
80 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Erythema induratum, or nodular vasculitis, was initially described as a type of cutaneous tuberculosis. Currently, it is considered a multifactorial syndrome of lobular panniculitis of unknown cause. An association between erythema induratum and hepatitis C virus (HCV) has been suggested in previous reports. We report the case of a 49-year-old male presenting with a 3-year history of itchy, painful red to violaceous cutaneous nodules and plaques on both legs that had been unresponsive to topical dermatologic treatments. Evaluation of persistent serum transaminase elevations led to a diagnosis of chronic hepatitis C with bridging liver fibrosis. A thorough evaluation to exclude mycobacterial infection was performed, and anti-tuberculosis treatment was started based on a positive QuantiFERON test. There was no improvement in the skin lesions with this treatment. The patient then received standard antiviral therapy with pegylated interferon and ribavirin for 48 weeks. Treatment produced an early virologic response with significant improvement in the skin lesions, pain and pruritus. Six months after antiviral treatment, virologic relapse occurred without recurrence of the cutaneous lesions. There appears to be an association between erythema induratum and hepatitis C infection, probably mediated by circulating immune complexes. Interestingly, lesions improve with antiviral treatment and, as shown in this case, the effect may be sustained after stopping treatment despite virologic relapse.
    Journal of clinical virology: the official publication of the Pan American Society for Clinical Virology 03/2009; 44(4):333-6. · 3.12 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Erythema induratum (EI) is clinically characterized by recurrent crops of tender nodules on the lower legs and lobular panniculitis with granulomatous inflammation and pathologically characterized by vasculitis and focal fat necrosis. Currently, many authors consider EI to be a multifactorial disorder with diverse causes, including Mycobacterium tuberculosis and hepatitis C infection. Here, we report a case of a 65-year-old female with a 1-year history of recurrent crops of tender nodules and plaques on her bilateral lower legs. In addition, she had suffered from a chronic cough with sputum for 1 year and had contact history with pulmonary nontuberculous mycobacterial infection from her husband. The histopathological findings of the skin biopsies were consistent with the diagnosis of EI. Chest computed tomography revealed multiple lymphadenopathy and two sets of sputum cultures showed M. abscessus. After 2 months of anti-nontuberculous mycobacterial therapy with ciprofloxacin, the skin lesions resolved completely and there was no recurrence within the following year.
    Dermatologica Sinica 03/2013; 31(1):25–27. · 0.22 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A 51-year-old female patient presented with typical lesions of nodular vasculitis, which was confirmed by histopathology, and was proved to be of non-tubercular etiology by the absence of mycobacterial DNA in tissue PCR. The patient was initially treated with saturated solution of potassium iodide which led to partial improvement, but it had to be discontinued due to gastric irritation. The patient was then put on dapsone, starting with 100 mg per day, following which good response was seen.